Alert archive / New Mexico / Special Weather Statements in 2017
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at May 22, 2017, 12:21 AM MDT for Harding County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2017, 12:21 AM MDT (06:21 UTC)
- Expired
- May 22, 2017, 1:00 AM MDT
- In force
- 39 min
- Issued by
- NWS Albuquerque, NM
County Harding County, NM
The radar
The Cannon AFB radar (KFDX), 148 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 6.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3886 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191 WWUS85 KABQ 220621 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 1221 AM MDT MON MAY 22 2017 NMZ528-529-531-532-220700- Far Northeast Highlands-Eastern San Miguel County-Harding County-Northeast Highlands- 1221 AM MDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL...WEST CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 100 AM MDT... At 1220 AM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Maes, or 18 miles southeast of Wagon Mound, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm along with heavy rain. Locations impacted include... Roy and Solano. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3571 10466 3593 10456 3601 10406 3564 10405 TIME...MOT...LOC 0620Z 276DEG 19KT 3582 10447 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 21, 11:42 PM MDT, 39 minutes earlier.
Area forecast discussion, May 21, 11:42 PM MDT, 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1142 PM MDT Sun May 21 2017 .AVIATION... 06Z TAF CYCLE Nw flow aloft with embedded disturbances and return flow of low level moisture over the eastern plains. Terrain obscured in areas MVFR to IFR cigs/vsbys in br/shra/tsra from the central mt chain ewd to the TX border. Tstms to become more numerous aft 18Z, with a few cells becoming severe with large hail and wnd gusts to 50kt. Low clds may ooze into the KSAF vcnty 10-15Z before drier nw flow, which will dominate the wrn half of NM, mixes out the shallow moisture. && .PREV DISCUSSION...249 PM MDT Sun May 21 2017... .SYNOPSIS... Gulf moisture invaded the Eastern Plains last night and will fuel a few storms this afternoon and overnight, some of which may become strong to severe. Warming will continue Monday across western New Mexico, but a weak backdoor cold front across the Eastern Plains will keep temperatures below normal there. More storms are forecast Monday afternoon across the Eastern Plains, some of which may become severe. An additional round of storms is forecast across the east Monday night along a stronger backdoor cold front, which is forecast to push into the Rio Grande Valley and create moderate east canyon/gap winds. Temperatures will take a dip Tuesday behind the front and be well below normal across the Eastern Plains. A renewed warming and drying trend will begin Wednesday and continue through the remainder of the work week with temperatures reaching above normal areawide by Thursday. Windy conditions are forecast Thursday and Friday across much of the area. && .DISCUSSION... The warming trend continues this afternoon, with observed 24hr change values generally around +10 degrees at 2PM. That said, temperatures are still below normal. Gulf moisture invaded the Eastern Plains overnight into today and is already fueling a round of showers and storms that are on the uptrend along and east of a sharpening dryline across the plains/highlands. Latest NAM12 is forecasting sbCAPE values of 1000-1600 J/kg and LIs of -5 to -7C with 0-6km Bulk Shear of 35-45kts in an area from the South Central Mountains north and east to Union County late this afternoon. While surface based instability is somewhat limited, bulk shear values are sufficient for supporting rotating storms and perhaps a supercell or two further east near the Texas border where surface dewpoint temps are in the upper 40s to lower 50s. The severe threat today is somewhat marginal, but that trends up Monday with improved surface based instability and slightly higher 0-6km Bulk Shear. A weak backdoor front will provide the forcing Monday afternoon, with the best shot for severe storms across the East Central and Southeast Plains. A stronger backdoor front will follow down Monday night and progress through the Central Mountain Chain early Tuesday morning, creating moderate east canyon/gap winds. The front may spark an additional round of storms across the east late Monday night as well. Cold air advection behind the front will limit convective potential Tuesday afternoon and will send daytime temperatures well below normal across the Eastern Plains. Given upslope low level flow, a few storms are possible late Tuesday moving off of the Northern Mountains with moderate northwest flow aloft and favorable veering wind profiles. However, these storms will be limited due to a cooler airmass with lower surface dewpoint temperatures as mentioned above. A new warming/drying trend will begin Wednesday as a ridge of high pressure moves over the Southern Rockies and New Mexico. Windy conditions are forecast Thu/Fri, with the westerlies punching in behind the departing ridge axis. Thursday looks to be the warmest day this forecast cycle, with daytime temperatures reaching above normal areawide. Roswell will challenge 100 degrees for the first time this calendar year on Thursday, thanks in part to downslope winds. Winds will decrease over the weekend with weakening flow aloft. A backdoor front will bring low level moisture and chances for storms back to northeast and east central portions of New Mexico next weekend, with decent agreement from the 12z GFS and ECMWF solutions. 11 && .FIRE WEATHER... Northwest flow aloft coupled with a surge of low level Gulf moisture over the eastern plains has combined to initiate convection over portions of western San Miguel into western Guadalupe county this afternoon. Isolated to scattered shower and thunderstorm activity will persist through the evening hours, with a few storms capable of becoming severe over the NE plains this evening. Frequent lightning, large hail, and erratic gusty winds up to 50kts will be accompanied with the stronger storms. The S/SE flow of Gulf moisture continues Monday with another around of afternoon showers/storms across the eastern plains. Storm coverage will be more widespread with a greater potential for severe storms along the TX border. A strong backdoor front slides south across the eastern plains Tuesday, kicking out the Gulf moisture, lowering Mixing Hgts, and dropping daytime highs 10-15F. The front will also bring breezy to windy gap winds through the central valley Tuesday morning. Cold temperatures don't last long across the eastern plains as dry westerly flow sets up over NM Wednesday, rebounding daytime highs to normal levels over the eastern plains. Temperatures warm well above average over the SE plains Thursday, before a general cooling trend sets up over NM Friday and through the weekend with temperatures near or above average. RH recoveries will be poor across NW and southern NM Thursday, with MinRH levels dipping to the single digits and low teens each afternoon. Coverage of critical fire conditions increases greatly Thursday and Friday with winds diminishing by Saturday and thereby reducing critical fire conditions. Afterwards, long range models show lighter westerly flow aloft allowing eastern RH's to recover somewhat. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 21, 4:43 AM MDT, 19 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 443 AM MDT Sun May 21 2017 NMZ501>540-221100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 443 AM MDT Sun May 21 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal chance of strong to severe thunderstorms late this afternoon into early tonight across northeast New Mexico. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight risk of severe thunderstorms Monday afternoon and evening across the eastern plains of New Mexico. The main threats will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 40
In the hours before
Special weather statement, May 21, 7:17 PM MDT, 5 hours 4 minutes before
Special Weather Statement National Weather Service Albuquerque NM 717 PM MDT SUN MAY 21 2017 NMZ534-537-220130- Quay County-De Baca County- 717 PM MDT SUN MAY 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DE BACA AND SOUTHWESTERN QUAY COUNTIES... At 717 PM MDT, a strong thunderstorm was located 7 miles northwest of House, or 21 miles northeast of Fort Sumner, moving southeast at 20 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... House. Guyer
Special weather statement, May 21, 8:04 PM MDT, 4 hours 17 minutes before
Special Weather Statement National Weather Service Albuquerque NM 804 PM MDT SUN MAY 21 2017 NMZ528-530-220215- Far Northeast Highlands-Union County- 804 PM MDT SUN MAY 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL UNION AND EASTERN COLFAX COUNTIES... At 803 PM MDT, a strong thunderstorm was located over Farley, or 30 miles south of Des Moines, moving east at 15 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Gladstone and Farley. Guyer
Special weather statement, May 21, 11:10 PM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1110 PM MDT SUN MAY 21 2017 NMZ527-528-530-220545- Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa- 1110 PM MDT SUN MAY 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 1145 PM MDT... At 1109 PM MDT, Doppler radar was tracking a strong thunderstorm near Farley, or 27 miles east of Springer, moving east at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gladstone and Farley. && LAT...LON 3626 10416 3644 10420 3657 10363 3631 10357 TIME...MOT...LOC 0509Z 258DEG 37KT 3637 10409 40
Special weather statement, May 21, 11:42 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1142 PM MDT SUN MAY 21 2017 NMZ530-220615- Union County- 1142 PM MDT SUN MAY 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION COUNTY UNTIL 1215 AM MDT... At 1142 PM MDT, Doppler radar was tracking a strong thunderstorm near Gladstone, or 30 miles south of Des Moines, moving east at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gladstone. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3622 10397 3640 10398 3647 10345 3620 10343 TIME...MOT...LOC 0542Z 266DEG 32KT 3632 10388 40
Special weather statement, May 21, 11:43 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1143 PM MDT SUN MAY 21 2017
NMZ528-531-220615-
Far Northeast Highlands-Harding County-
1143 PM MDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND
SOUTHEASTERN MORA COUNTIES UNTIL 1215 AM MDT...
At 1143 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Roy, or 16 miles southeast of Wagon Mound, moving east
at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roy and Solano.
&&
LAT...LON 3579 10400 3579 10453 3598 10454 3606 10401
3580 10399
TIME...MOT...LOC 0543Z 266DEG 32KT 3590 10445
40Special weather statement, May 22, 12:21 AM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1221 AM MDT MON MAY 22 2017 NMZ528-529-531-532-220700- Far Northeast Highlands-Eastern San Miguel County-Harding County-Northeast Highlands- 1221 AM MDT MON MAY 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL...WEST CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 100 AM MDT... At 1220 AM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Maes, or 18 miles southeast of Wagon Mound, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm along with heavy rain. Locations impacted include... Roy and Solano. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3571 10466 3593 10456 3601 10406 3564 10405 TIME...MOT...LOC 0620Z 276DEG 19KT 3582 10447
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:24 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 51 min |
| May 21, 7:24 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 66 min |
| May 21, 8:47 PM MDT | Areal Flood Advisory | ABQ | Quay | 118 min |
| May 21, 11:10 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| May 21, 11:42 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| May 21, 11:43 PM MDT | Special Weather Statement | ABQ | Harding | 32 min |
| May 22, 12:33 AM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 42 min |
| May 22, 1:39 AM MDT | Special Weather Statement | ABQ | Harding | 51 min |
| May 22, 12:36 PM MDT | Special Weather Statement | ABQ | De Baca | 39 min |
| May 22, 12:48 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 47 min |
| May 22, 12:52 PM MDT | Special Weather Statement | ABQ | Guadalupe | 23 min |
| May 22, 1:09 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 36 min |
| May 22, 1:53 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay, Roosevelt | 52 min |
| May 22, 1:56 PM MDT | Special Weather Statement | ABQ | San Miguel | 34 min |
| May 22, 2:34 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 25 min |
| May 22, 2:42 PM MDT | Fire Weather Watch | ABQ | Bernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more | 40 hr |
| May 22, 2:57 PM MDT | Special Weather Statement | ABQ | Curry | 33 min |
| May 22, 3:27 PM MDT | Special Weather Statement | ABQ | Quay | 33 min |
| May 22, 3:51 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 43 min |
| May 22, 3:58 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 34 min |
| May 22, 4:10 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Roosevelt | 23 min |
| May 22, 4:33 PM MDT | Special Weather Statement | ABQ | Guadalupe | 42 min |
| May 22, 4:43 PM MDT | Special Weather Statement | ABQ | 32 min | |
| May 22, 4:49 PM MDT | Special Weather Statement | ABQ | De Baca | 26 min |
| May 22, 5:09 PM MDT | Special Weather Statement | ABQ | Roosevelt | 51 min |
| May 22, 5:14 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 46 min |
| May 22, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca | 45 min |
| May 22, 5:39 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 51 min |
| May 22, 5:54 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 51 min |
| May 22, 5:57 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 48 min |
Nearby
Special Weather Statements in New Mexico, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.